‘He had the inoculation in April at the East Attica Vaccination Centre in Athens in preparation for a working trip to the Ivory Coast in West Africa. Within hours of the injection, his temperature rose to 104F.
‘Ms Villemann [Brabant’s wife] said: ‘Within two or three hours, he was shaking and shivering. The whole bed was rocking backwards and forward. It was awful.’
‘He developed insomnia and grew irritable and anxious. After seven days, he was admitted to a private hospital in Athens, where he began to suffer delusions. ..
‘Mr Brabant has had two further psychotic episodes since April. He recovered and returned to work, but had a relapse in July and was flown to a psychiatric hospital in Britain.
‘The BBC paid his medical bills for his treatment in Athens, but he has been able to record only occasional reports over the past few months…
‘Mr Brabant was taken to hospital again on November 8. In the past two months he has also had several blood clots on his lungs. ‘
‘Some serious and potentially fatal adverse reactions (including systemic and neurological reactions persisting more than 48 hours, YEL-AVD and YEL-AND) appear to occur at higher frequencies after the age of 60 years. Therefore, the vaccine should only be given to those who have a considerable risk of acquiring yellow fever (see above and section 4.8)…
‘Very rarely, yellow fever vaccine-associated neurotropic disease (YEL-AND) has been reported following vaccination, with sequelae or with fatal outcome in some cases (see section 4.8). Clinical features have appeared within one month of vaccination and include high fever with headache that may progress to include one or more of the following: confusion, encephalitis/encephalopathy, meningitis, focal neurological deficits, or Guillain Barré syndrome. To date, those affected have been primary vaccinees. The risk appears to be higher in those aged over 60 years, although cases have been also reported in younger persons or following transmission from nursing mothers to the infants.
‘Very rarely, yellow fever vaccine-associated viscerotropic disease (YEL-AVD) resembling fulminant infection by wild-type virus has been reported following vaccination (see section 4.8). The clinical presentation may include fever, fatigue, myalgia, headache, hypotension, progressing to one or more of metabolic acidosis, muscle and liver cytolysis, lymphocytopenia and thrombocytopenia, renal failure and respiratory failure. The mortality rate has been around 60%. To date, all cases of YEL-AVD have been in primary vaccinees with onset within 10 days of vaccination. The risk appears to be higher in those aged over 60 years although cases have also been reported in younger persons. Disease of the thymus gland has also been recognised as a potential risk factor (see section 4.3 and section 4.8)…’
‘Recently, there have been a small number of reports of multi-organ system failure, which may result in death, following vaccination with STAMARIL® and other yellow fever virus vaccine from the same strain. Symptoms are nonspecific and include fever, muscle aches, and headache leading quickly to liver, kidney and muscle damage, and internal bleeding. The cause of this reaction is not known. People with a thymus disorder are at a higher risk so you must inform your doctor if you have any history of a thymus disorder including thymoma (tumour of thymus) and prior thymectomy (removal of thymus) before receiving yellow fever vaccination. ’
Of course, occurrences will be reported as rare if the manufacturer denies it when it happens.
As to BBC News, the continuing and terrifying ordeal of their veteran reporter is apparently too embarrassing to mention.
Further info on Stamaril and yellow fever vaccine can be found here: